Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 60, NWS Tallahassee, FL

May 15, 2015Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 15, 2015, 12:45 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2015, 12:45 PM CDT (17:45 UTC)
Expired
May 15, 2015, 1:30 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 36 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 1:20 PM CDTTSTM WND DMG1 N Bonifay, FL2 TREES AND A POWER LINE DOWN JUST NORTH OF BONIFAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS52 KTAE 151745
SVRTAE
FLC059-063-133-151830-
/O.NEW.KTAE.SV.W.0060.150515T1745Z-150515T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM CDT FRI MAY 15 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 130 PM CDT

* AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHWEST OF GENEVA TO 10 MILES SOUTHEAST OF VERNON...
  AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERNON...CHIPLEY...BONIFAY...GRACEVILLE...BRADFORD...COTTONDALE...
  ALFORD...CARYVILLE...WAUSAU...ESTO...WESTVILLE...CAMPBELLTON...
  NOMA...BARKER STORE...RICHTER CROSSROADS...BAKER SETTLEMENT...
  HICKORY HILL...NEW HOPE...PROSPERITY AND GRITNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3099 8600 3100 8546 3093 8538 3077 8538
      3057 8545 3057 8549 3052 8549 3045 8556
      3089 8602
TIME...MOT...LOC 1745Z 194DEG 28KT 3094 8595 3053 8558 

$$

42-DVD
1 follow-up statement
092 
WWUS52 KTAE 151811
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
111 PM CDT FRI MAY 15 2015

FLC059-063-133-151830-
/O.CON.KTAE.SV.W.0060.000000T0000Z-150515T1830Z/
WASHINGTON FL-HOLMES FL-JACKSON FL-
111 PM CDT FRI MAY 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EASTERN WASHINGTON...HOLMES AND WESTERN JACKSON COUNTIES...

AT 110 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
GENEVA TO 11 MILES EAST OF VERNON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
VERNON...CHIPLEY...BONIFAY...GRACEVILLE...BRADFORD...COTTONDALE...
ALFORD...CARYVILLE...WAUSAU...ESTO...WESTVILLE...CAMPBELLTON...
NOMA...BROWNTOWN...BARKER STORE...RICHTER CROSSROADS...BAKER
SETTLEMENT...COBB CROSSROADS...NEW HOPE AND GRITNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3099 8598 3099 8545 3093 8538 3077 8538
      3057 8545 3057 8549 3052 8549 3045 8556
      3070 8575 3089 8594
TIME...MOT...LOC 1810Z 218DEG 12KT 3098 8589 3057 8552 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:14 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 15, 10:14 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1114 AM EDT FRI MAY 15 2015

.NEAR TERM [THROUGH TODAY]...

PATTERN IS SIMILAR TO YESTERDAY. COMPARED TO 24 HOURS AGO...THE 12Z
KTLH SOUNDING IS A BIT MORE MOIST AND SLIGHTLY COOLER IN THE LOWER
LEVELS...AND SLIGHTLY DRIER IN THE MID LEVELS. EARLY MORNING
SHOWERS DOWN NEAR THE LOWER APALACHICOLA RIVER DISSIPATED AS
TEMPERATURES WARMED AND THE MOISTURE MIXED OUT...HOWEVER DAYTIME
HEATING WILL PROVIDE A DEEP LAYER OF CAPE AND THE CONVECTIVE
TEMPERATURE IS A BIT LOWER THAN YESTERDAY AT 84 DEGREES. ONLY MADE
SOME MINOR CHANGES TO THE TIMING OF THE MORNING WEATHER AND
LOWERED THE HIGHS SLIGHTLY TO KEEP ALL AREAS 88 DEGREES OR LOWER
GIVEN THE EXTENSIVE LOW CLOUDS THIS MORNING.

&&

.PREV DISCUSSION [427 AM EDT]...

.NEAR TERM [THROUGH TODAY]...

EARLY THIS MORNING A POORLY DEFINED FRONT EXISTED ACROSS THE AREA,
PRIMARILY AS A SLIGHT WIND SHIFT AND THETAE GRADIENT. THE SURFACE
FRONT STRETCHED ACROSS NORTH FLORIDA FROM NEAR PENSACOLA, TO JUST
SOUTH OF TALLAHASSEE, TO NEAR DAYTONA BEACH. SOME SCATTERED SHOWERS
AND STORMS FORMED OVERNIGHT ALONG THE PORTION OF THE FRONT THAT
EXTENDS FROM NEAR DAYTONA BEACH TO THE SOUTHEAST OVER THE ATLANTIC
OCEAN. OTHERWISE, CONVECTIVE ACTIVITY HAD MOSTLY DIMINISHED ACROSS
THE REGION. CONVECTION-ALLOWING MODELS INDICATE A FAIRLY EARLY START
TO RAIN CHANCES IN THE WESTERN FLORIDA PANHANDLE TODAY - SOME AS
EARLY AS 12-14Z, BUT MOST IN THE 16-17Z TIMEFRAME. THERE IS GENERAL
AGREEMENT THAT THESE SHOWERS AND STORMS WILL THEN EXPAND INLAND WITH
TIME, AND THEREFORE OUR HIGHEST POPS (60-70%) WERE PLACED OVER THE
FLORIDA PANHANDLE TO THE WEST OF THE APALACHICOLA RIVER, AND
SOUTHEAST ALABAMA. ADDITIONAL CONVECTIVE DEVELOPMENT MAY OCCUR
FURTHER EAST IN THE AFTERNOON, AND THERE IS SOME INDICATION THAT THE
SURFACE FRONT WILL BECOME ORIENTED MORE NW-SE AND PUSH INTO OUR AREA
FROM THE EAST IN THE LOW LEVEL EASTERLY FLOW REGIME. CONVECTION
ALREADY EXISTING ALONG THE FRONT MAY BECOME MORE VIGOROUS OR
WIDESPREAD IN THE AFTERNOON AS THE BOUNDARY MOVES WEST. THERE IS
STILL A CHANCE OF SOME LOCALLY HEAVY RAIN AND ISOLATED FLOODING
TODAY AS SLOW STORM MOTIONS ARE EXPECTED ONCE AGAIN. THE GREATEST
RISK OF FLOODING WOULD BE OVER THE WESTERN HALF OF THE AREA. HIGH
TEMPERATURES WERE KEPT WARMEST IN THE EAST, WHERE CONVECTION MAY BE
SUPPRESSED UNTIL AFTER 18Z.

.SHORT TERM [TONIGHT THROUGH SUNDAY]...

A HIGH-AMPLITUDE UPPER LEVEL RIDGE WILL BUILD OVER THE EASTERN CONUS
AS THE WESTERN CONUS TROUGH TRANSLATES NORTHEASTWARD FROM THE
SOUTHWEST STATES TO THE NORTHERN PLAINS. IN THE DEEP LAYER SOUTHWEST
FLOW BETWEEN THESE TWO LARGE SYNOPTIC FEATURES, MULTIPLE (SUBTLE)
UPPER LEVEL IMPULSES, COUPLED WITH PLENTIFUL DEEP LAYER MOISTURE,
WILL TRANSLATE NORTHEASTWARD ACROSS OUR FORECAST AREA (THOUGH LESS
SO ON SUNDAY). WHILE THE LARGE SCALE Q-G FORCING WILL BE WEAK, THE
OVERALL PATTERN IS CONDUCIVE FOR DEEP MOIST CONVECTION NEAR
MESOSCALE BOUNDARIES LIKE SEA BREEZES AND OUTFLOW BOUNDARIES. OUR
POP IS 50 PERCENT SATURDAY, THEN 30 PERCENT SUNDAY, WHEN OUR REGION
WILL LIKELY BE CLOSER TO THE UPPER LEVEL RIDGE AXIS. WEAK WIND
FIELDS AND SYNOPTIC FORCING WILL LIMIT THE THREAT OF STORM
ORGANIZATION, THOUGH LAPSE RATES MAY BE STEEP ENOUGH FOR A STRONG
STORM OR TWO EACH AFTERNOON. TEMPERATURES WILL BE NEAR AVERAGE, WITH
LOWS IN THE UPPER 60S AND HIGHS IN THE UPPER 80S.

.LONG TERM [SUNDAY NIGHT THROUGH FRIDAY]...

THE HIGH-AMPLITUDE UPPER LEVEL RIDGE OVER THE EASTERN CONUS WILL
BREAK DOWN EARLY NEXT WEEK. BY MID WEEK THE FLOW ACROSS MUCH OF THE
SOUTHERN HALF OF THE CONUS WILL BE RATHER ZONAL. A SURFACE COLD
FRONT WILL ENTER OUR FORECAST AREA FROM THE NORTHWEST TUESDAY NIGHT
AND WEDNESDAY, THEN REMAIN QUASI-STATIONARY ACROSS (OR NEAR) OUR
REGION FOR THE REMAINDER OF NEXT WEEK. THIS FRONT MAY HELP TO SERVE
AS A FOCUS FOR DEEP MOIST CONVECTION, ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. HOWEVER, THE LOCATION OF THE FRONT WILL
BE IMPORTANT, AS THE AIR TO ITS NORTH WILL BE DRY ENOUGH TO LIMIT
RAIN CHANCES. THIS SORT OF DETAIL IS WILL HAVE TO WAIT UNTIL LATER
RUNS, AS FOR NOW WE ARE JUST FORECASTING A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE A
FEW DEGREES HIGHER THAN CLIMO, WITH LOWS NEAR 70 AND HIGHS IN THE
LOWER 90S.

.AVIATION...

[THROUGH 06Z SATURDAY] THERE WILL BE A CHANCE FOR SOME MVFR CIGS TO
DEVELOP THIS MORNING, ALTHOUGH THERE IS ALSO A POSSIBILITY THAT VFR
CONDITIONS MAY PREVAIL THROUGH THE MORNING AT SOME OF TERMINALS.
SCATTERED SHOWERS AND STORMS ARE EXPECTED ONCE AGAIN TODAY, MAINLY
IN THE AFTERNOON. THE BEST CHANCES OF STORMS WOULD BE AT ECP, TLH,
AND DHN. IF STORMS OCCUR, IFR VISIBILITY AND GUSTY WINDS WILL BE
POSSIBLE.

.MARINE...

WITH HIGHER PRESSURE TO THE NORTH AND EAST, THE COASTAL WATERS WILL
BE IN A PATTERN OF EAST TO SOUTHEAST WINDS THROUGH THE WEEKEND.
MODERATE WINDS AND SEAS ARE LIKELY OVERNIGHT, WITH LOWER WINDS AND
SEAS DURING THE DAY.

.FIRE WEATHER...

INCREASING MOISTURE AND RAIN CHANCES WILL PRECLUDE ANY RISK OF RED
FLAG CONDITIONS FOR AT LEAST THE NEXT SEVERAL DAYS.

.HYDROLOGY...

RAINFALL TOTALS FROM THURSDAY GENERALLY RANGED FROM 0.25 TO 0.5
INCHES, WITH A FEW SPOT AMOUNTS OF 2 INCHES OR MORE. WE EXPECT MOST
GAGES TO GET BETWEEN 0.5 AND 1 INCH TODAY THROUGH SUNDAY, WITH
ISOLATED AMOUNTS OF 3 INCHES OR MORE. SOME OF THE RIVER GAGES SHOWED
A MODEST RISE AFTER THURSDAY'S RAIN, BUT MOST OF THE RIVER STAGES
HAD BEEN DECLINING FOR SEVERAL DAYS DUE TO THE RECENT DRY WEATHER.
THE LATEST MMEFS (BASED ON THE NAEFS QPF) KEEPS ALL OF OUR FORECAST
POINTS BELOW THEIR LOCAL ACTION STAGES FOR THE NEXT SEVERAL DAYS.
OBVIOUSLY THIS WOULD CHANGE IF AN OUTLIER HEAVY RAIN EVENT OCCURRED
NEARBY. BECAUSE IT HAS BEEN SO DRY RECENTLY, AND BECAUSE THERE IS NO
WELL-DEFINED SYNOPTIC-SCALE BOUNDARY IN OUR FORECAST AREA, WE THINK
THE THREAT OF FLASH FLOODING IS LOW. ANY FLOODING THAT DOES OCCUR
WOULD BE LIMITED TO URBAN AREAS, WHERE IT TAKES LESS RAIN TO CAUSE
FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   88  69  88  69  90 /  50  30  50  20  30
PANAMA CITY   85  74  84  72  85 /  60  30  50  20  30
DOTHAN        85  68  88  69  90 /  70  40  50  20  30
ALBANY        85  67  87  68  90 /  30  30  40  20  30
VALDOSTA      88  67  89  67  90 /  30  10  50  20  30
CROSS CITY    87  68  89  67  90 /  50  20  40  20  30
APALACHICOLA  84  75  84  72  86 /  40  30  40  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...TD/LAMERS
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...LAMERS
MARINE...FOURNIER
FIRE WEATHER...LAMERS
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, May 15, 12:01 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM CDT FRI MAY 15 2015

FLZ008>010-151745-
CENTRAL WALTON FL-HOLMES FL-WASHINGTON FL-
1201 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON...NORTHEASTERN
WALTON AND CENTRAL HOLMES COUNTIES UNTIL 1245 PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VERNON...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...BONIFAY...LIVE OAK...CARYVILLE...WESTVILLE...CERROGORDO...
HULAW...BARKER STORE...BAKER SETTLEMENT...SMYRNA...GRITNEY...MILLER
CROSSROADS...BETHLEHEM...WHITEHEAD CROSSROADS...HINSONS CROSSROADS...
FIVE POINTS...MILLERS FERRY...IZAGORA...JOHNSON CROSSROADS AND
SYLVANIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3053 8568 3052 8588 3095 8592 3095 8563
TIME...MOT...LOC 1701Z 178DEG 26KT 3061 8579

TD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:30 AM CDTRip Current StatementTAEBay, Franklin11 hr
May 15, 12:01 PM CDTSpecial Weather StatementTAEHolmes44 min
May 15, 3:48 PM CDTSpecial Marine WarningTAE87 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.